Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Green Bay, WI

May 3, 2015Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 3, 2015, 5:55 PM CDT for Oneida County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2015, 5:55 PM CDT (22:55 UTC)
Expired
May 3, 2015, 6:24 PM CDT
In force
29 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Oneida County, WI

The radar

The Marquette radar (KMQT), 171 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KGRB 032255
SVRGRB
WIC085-040000-
/O.NEW.KGRB.SV.W.0001.150503T2255Z-150504T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SUN MAY 3 2015

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 700 PM CDT

* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF SQUIRREL LAKE...AND MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SQUIRREL LAKE AROUND 600 PM CDT.
  WILLOW RESERVOIR AROUND 610 PM CDT.
  WOODBORO AROUND 645 PM CDT.
  RHINELANDER AROUND 655 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HAZELHURST...GOODNOW...HARSHAW
AND MC NAUGHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4590 9005 4590 8930 4586 8930 4585 8918
      4589 8917 4588 8905 4547 8906 4547 8941
      4556 8943 4559 9005
TIME...MOT...LOC 2255Z 292DEG 28KT 4579 9000

HAIL...1.50IN
WIND...<50MPH

$$

KURIMSKI
2 follow-up statements
050 
WWUS53 KGRB 032310
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT SUN MAY 3 2015

WIC085-040000-
/O.CON.KGRB.SV.W.0001.000000T0000Z-150504T0000Z/
ONEIDA WI-
610 PM CDT SUN MAY 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ONEIDA COUNTY
UNTIL 700 PM CDT...

AT 609 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES EAST OF SQUIRREL LAKE TO 7 MILES WEST OF
WILLOW RESERVOIR...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WILLOW RESERVOIR AROUND 620 PM CDT.
  WOODBORO AROUND 650 PM CDT.
  RHINELANDER AROUND 655 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HAZELHURST...LAKE TOMAHAWK...
MC NAUGHTON...HARSHAW...GOODNOW...SUGAR CAMP...CLEARWATER LAKE...
THREE LAKES...STARKS AND GAGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4590 9005 4590 8930 4586 8930 4585 8918
      4589 8917 4588 8905 4547 8906 4547 8941
      4556 8943 4559 9005
TIME...MOT...LOC 2310Z 292DEG 28KT 4589 8960 4572 8998

HAIL...1.00IN
WIND...<50MPH

$$

KURIMSKI
973 
WWUS53 KGRB 032324
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT SUN MAY 3 2015

WIC085-032334-
/O.CAN.KGRB.SV.W.0001.000000T0000Z-150504T0000Z/
ONEIDA WI-
624 PM CDT SUN MAY 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4590 9005 4590 8930 4586 8930 4585 8918
      4589 8917 4588 8905 4547 8906 4547 8941
      4556 8943 4559 9005
TIME...MOT...LOC 2324Z 292DEG 28KT 4585 8945 4568 8984

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:27 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 3, 3:27 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CDT SUN MAY 3 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 327 PM CDT SUN MAY 3 2015

TIMING AND INTENSITY OF THUNDERSTORMS ARE THE MAIN CONCERNS DURING
THIS PART OF THE FORECAST.

A COLD FRONT MOVED INTO EXTREME NORTHWEST WISCONSIN THIS
AFTERNOON AND RADAR AND LIGHTNING DETECTION DATA INDICATED A LINE
OF THUNDERSTORMS AHEAD OF THE FRONT ACROSS THE FAR NORTHWEST PART
OF THE STATE...ALONG WITH WIDESPREAD CONVECTION IN UPPER
MICHIGAN...AT 1945Z. LOCAL MESOANALYSIS GRAPHICS WERE SHOWING
1000+J/KG OF MUCAPE IN NORTH CENTRAL WISCONSIN WITH LITTLE TO NO
CIN SINCE ABOUT 16Z. BY 19Z MUCAPE VALUES ACROSS MOST OF THE REST
OF THE AREA WERE MAINLY IN THE 250-1000J/KG RANGE...WITH LESS THAN
250J/KG GENERALLY EAST OF A LINE FROM ABOUT WAUSAUKEE TO OSHKOSH.

WOULD EXPECT STORMS TO CONTINUE AS THE FRONT REACHES THE UNSTABLE
AIR IN THE NORTHERN PART OF THE STATE. 12Z MODELS GENERALLY
SHOWED QPF SPREADING ACROSS THE ENTIRE AREA BETWEEN 18Z AND 00Z
MONDAY. BUT MESOSCALE MODELS...ARW/HRRR...DID NOT HAVE
PRECIPITATION REACHING NORTH CENTRAL WISCONSIN UNTIL SHORTLY
BEFORE 00Z MONDAY WITH ONLY ISOLATED SMALL VALUES OF QPF ACROSS
THE REST OF THE AREA. MESO MODELS APPEARED TO BE DOING A BETTER
JOB OF HANDLING THE SITUATION SO HAVE SLOWED THE PROGRESSION OF
THE CONVECTION ACROSS THE AREA.

SPC HAS KEPT THE MAJORITY OF THE AREA IN A SLIGHT RISK FOR SEVERE
STORMS THIS AFTERNOON AND EVENING. WBZ HEIGHTS AT 20Z RANGED FROM LESS
THAN 7500FT IN NORTH CENTRAL WISCONSIN TO MORE THAN 9000FT IN EAST
CENTRAL WISCONSIN. 0-6KM SHEAR ACROSS THE NORTH WAS MAINLY
25-35KTS. THERE IS NOT QUITE AS MUCH INSTABILITY AS MODELS SHOWED
YESTERDAY...SHEAR WAS NOT ALL THAT IMPRESSIVE AND THERE IS NOT A
LOT OF UPPER SUPPORT AVAILABLE...SO STRENGTH OF THE STORMS IS A
BIT UNCERTAIN.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 327 PM CDT SUN MAY 3 2015

THE TRAILING END OF THE COLD FRONT WILL STALL OVER NORTHERN
ILLINOIS AND SERVE AS A WEAK FOCAL POINT FOR SHOWERS DURING THE
FIRST HALF OF THE WEEK AS IT GRADUALLY PUSHES NORTH-NORTHEAST OVER
WISCONSIN AND WASHES OUT. MEANWHILE...A BROAD SFC-500MB HIGH
PRESSURE RIDGE WILL SPREAD IN FROM THE WEST AS THE WEEK
PROGRESSES. THE RIDGE AXIS WILL MOVE EAST OF WISCONSIN BY THE END
OF THE WORK WEEK. GFS AND ECMWF MODELS ARE IN AGREEMENT THAT
WISCONSIN WILL THEN REMAIN UNDER THE UNSTABLE WEST SIDE OF THE
RIDGE THROUGH THE WEEKEND...ENABLING GULF MOISTURE TO ADVECT INTO
WISCONSIN FROM THE SOUTHWEST...ALONG WITH A DISTURBANCE OR TWO.

ML.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 104 PM CDT SUN MAY 3 2015

CONDITIONS WERE VFR ACROSS THE AREA AT MIDDAY AS A COLD FRONT WAS
JUST ENTERING THE NORTHWEST CORNER OF WISCONSIN. CONFIDENCE HAS
WANED WITH REGARD TO FORECAST OF CONVECTION ACROSS THE AREA THIS
AFTERNOON INTO MONDAY MORNING. ONLY MADE MINOR ADJUSTMENTS TO
TIMING FROM THE PREVIOUS FORECAST FOR NOW. THE MOST UNSTABLE
CONDITIONS APPEARED TO BE ACROSS NORTH CENTRAL WISCONSIN WHERE
MUCAPE VALUES WERE 500+ J/KG WITH LITTLE TO NO CIN THERE...BUT NO
CONVECTION WAS YET EVIDENT IN THAT AREA. SHOWERS AND ISOLATED
THUNDERSTORMS WERE CONFINED TO MINNESOTA AND EASTERN LAKE SUPERIOR
AT 1745Z. MOST OF THE 12Z MODELS SHOWED QPF WITH THE FRONT GREATLY
EXPANDING DURING THE AFTERNOON TO COVER THE ENTIRE AREA. A QUICK
LOOK AT THE 16Z HRRR INDICATED ISOLATED-SCATTERED LIGHT QPF UNTIL
A MORE SOLID AREA OF PRECIPITATION REACHES NORTH CENTRAL
WISCONSIN. THIS LOOKS LIKE ITS ON TRACK...AT LEAST RIGHT NOW...SO
MAINLY VFR AND DRY THE REST OF THE DAY IF IT REMAINS ON TRACK.

CANNOT RULE OUT CONVECTIVE DEVELOPMENT WITH SPC DAY 1 SEVERE
OUTLOOK INCLUDING MUCH OF THE AREA IN A SLIGHT RISK FOR
SEVERE...WITH POSSIBLE DAMAGING WINDS AND LARGE HAIL THIS
AFTERNOON AND TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......ML
AVIATION.......MG
Hazardous weather outlook, May 3, 3:33 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT SUN MAY 3 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
333 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS AHEAD OF A COLD FRONT ARE EXPECTED TO MOVE ACROSS
THE AREA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...MAINLY
THIS EVENING....ROUGHLY WEST OF A LINE FROM WAUSAUKEE...TO
APPLETON TO WISCONSIN DELLS. STORMS ACROSS THE REST OF THE AREA
MAY APPROACH SEVERE CRITERIA. THE PRIMARY SEVERE THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM TUESDAY AFTERNOON
THROUGH SATURDAY AS A WARM FRONT LIFTS NORTH MID-WEEK...AND A
COLD FRONT PUSHES THROUGH THE AREA LATE IN THE WEEK. ALTHOUGH IT
IS DIFFICULT TO DISCERN THE SEVERE THREAT THIS FAR OUT..THE BEST
CHANCE OF THUNDERSTORMS TO APPROACH SEVERE LIMITS APPEARS TO BE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

LMZ521-522-541>543-042045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
333 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

INCREASING SOUTH WINDS AND BUILDING WAVES WILL LIKELY RESULT IN
CONDITIONS HAZARDOUS TO SMALL CRAFT THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE STORMS
MAY PRODUCE STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH
SATURDAY. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

In the hours before

Special weather statement, May 3, 5:44 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT SUN MAY 3 2015

WIZ005-010-032345-
ONEIDA-VILAS-
544 PM CDT SUN MAY 3 2015

...SPECIAL WEATHER STATEMENT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL PRICE COUNTY...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS OF 30 TO 40 MPH...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SQUIRREL LAKE BY 600 PM CDT...
  WILLOW RESERVOIR BY 610 PM CDT...
  WOODBORO BY 645 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.